Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Blacksburg, VA

May 12, 2016Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2016, 3:42 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2016, 3:42 PM EDT (19:42 UTC)
Expired
May 12, 2016, 4:45 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:47 PM EDTHAIL 14 W Ronda, NCHAIL UP TO QUARTER SIZE ON RURITAN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS51 KRNK 121942
SVRRNK
NCC171-193-197-122045-
/O.NEW.KRNK.SV.W.0064.160512T1942Z-160512T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN YADKIN COUNTY IN NORTH CAROLINA...
  SOUTHWESTERN SURRY COUNTY IN NORTH CAROLINA...
  NORTHEASTERN WILKES COUNTY IN NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 342 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROARING
  RIVER...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  ELKIN...
  WILKESBORO...
  FAIRVIEW...
  AND JONESVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3613 8115 3635 8112 3644 8064 3605 8069
TIME...MOT...LOC 1942Z 278DEG 11KT 3622 8101 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
2 follow-up statements
230 
WWUS51 KRNK 122019
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU MAY 12 2016

NCC171-193-197-122045-
/O.CON.KRNK.SV.W.0064.000000T0000Z-160512T2045Z/
YADKIN NC-SURRY NC-WILKES NC-
419 PM EDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WESTERN YADKIN...SOUTHWESTERN SURRY AND EAST CENTRAL WILKES
COUNTIES...

AT 418 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SWANCREEK...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
ELKIN...
WILKESBORO...
FAIRVIEW...
AND JONESVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3613 8115 3628 8111 3638 8066 3605 8069
TIME...MOT...LOC 2018Z 278DEG 11KT 3620 8087 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
203 
WWUS51 KRNK 122039
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT THU MAY 12 2016

NCC171-193-197-122049-
/O.EXP.KRNK.SV.W.0064.000000T0000Z-160512T2045Z/
YADKIN NC-SURRY NC-WILKES NC-
439 PM EDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN YADKIN...SOUTHWESTERN
SURRY AND EAST CENTRAL WILKES COUNTIES WILL EXPIRE AT 445 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3613 8115 3628 8111 3638 8066 3605 8069
TIME...MOT...LOC 2038Z 278DEG 11KT 3620 8087 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:41 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 12, 1:41 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
141 PM EDT THU MAY 12 2016

.SYNOPSIS...
A stationary front will remain overhead today to provide a focus
for more scattered showers and thunderstorms. A cold front will
sweep through the Mid Atlantic on Friday. Much cooler air will
arrive for the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Thursday...

Temperatures were bumped upward west of the Blue Ridge due to
ample sunshine that has resulted where skies have cleared. In
addition, the chance of thunder was sped up a couple hours to
reflect this increasing instability. The first storms may likely
form in this area, and the potential for severe will have to be
monitored. Meanwhile, any chances of thunder in the Piedmont will
be delayed until late in the afternoon due to slow erosion of low
clouds. Temperatures are expected to remain above normal through
today and tonight. Of course, cloud cover will play a significant
role with the stationary front creating a sharp temperature
gradient. Scattered showers and thunderstorms may linger into the
overnight hours as more upper level energy approaches from the
west. Overall, the weather remains unsettled until the cold front
can reach the Mid Atlantic by early Friday morning.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 330 AM Thursday...

A cold front will pass over the region Friday morning with light
rain exiting the Piedmont by noon. High pressure will then edge into
the area with zonal flow remaining into Saturday morning. Another
front will track across the Ohio Valley Saturday. With high pressure
blocking the Gulf, not expecting more than a tenth of an inch of
rain for the day. The highest chances for rain will be north of
highway 460. Models are showing winds backing east of the Blue Ridge
Saturday afternoon. Despite mid and upper level winds being
westerly, a few showers are possible over the VA Foothills and
Piedmont Saturday afternoon. This rain will exit the Piedmont by
sunset Saturday evening. Following the frontal passage, strong
pressure rises and a 40 kt low level jet will bring breezy and gusty
conditions to the area Saturday night. Subsidence inversion will
keep any advisory levels winds along ridge tops above 4000 feet.

Temperatures will run close to normal Friday with low to mid 70s
west and near 80F east. Following the frontal passage Saturday,
cooler temperatures are expected with upper 60s across the mountains
to the mid to upper 70s east.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

By early next week the upper flow develops some weak sympathetic
ridging in the east in response to a broad digging trof in the west.
Monday looks to be dry with high pressure over the region, but we
then start to see some divergence in model solutions which leads
to greater uncertainty. The most likely scenario will be for
isentropic lift to ride over a bit of a wedge on Tuesday with an
opportunity for showers. Then as we get into deeper southerly flow
showers and thunderstorms will be develop in unstable air ahead of
a cold front approaching from the west. Temperatures should
exhibit a slight warming trend and generally be close to normal
through the middle of next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

While KLYH and KDAN remain at MVFR ceilings, all other TAF sites
have improved to VFR. With the stationary front still overhead,
more scattered showers and thunderstorms are likely to develop
this afternoon and linger into tonight. VCTS is in place at all
sites, but there is higher confidence of thunder for locations
west of the Blue Ridge. Some of the stronger thunderstorms could
produce large hail, damaging winds, and heavy rain as there is
enough severe potential due to the growing instability.

Although ceilings may briefly reach VFR at KLYH and KDAN this
evening, they will be quick to drop toward IFR/LIFR tonight.
Scattered showers are likely to persist well into the overnight
hours as a cold front approaches the Appalachian Mountains. Low
ceilings may also form at all other TAF sites, but confidence is
lower on the potential for dense fog due to increasing winds by
Friday morning as the cold front crosses overhead. Gusts up to 25
KT are possible west of the Blue Ridge during the day. Conditions
should steadily improve to VFR by the afternoon.

EXTENDED DISCUSSION...

A cold front should depart the Mid Atlantic by Friday evening,
which will also sweep the persistent stationary front from the
past several days offshore. Another cold front will cross overhead
on Saturday. Breezy winds, scattered showers, and MVFR ceilings
are possible in the mountains to start the weekend. By Sunday,
high pressure should build overhead to allow good flying weather
through Monday. Models indicate deeper moisture returning on
Tuesday when a warm front approaches from the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...RCS
LONG TERM...MBS
AVIATION...PW
Hazardous weather outlook, May 12, 3:32 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT THU MAY 12 2016

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-130900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
332 PM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON THROUGH TONIGHT. A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. IN ADDITION, HEAVY RAINFALL MAY
CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-130900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
332 PM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON THROUGH TONIGHT. A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. IN ADDITION, HEAVY RAINFALL MAY
CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

LOW TEMPERATURES SATURDAY AND SUNDAY NIGHT MAY DIP INTO THE LOWER
AND MIDDLE 30S AND CREATE CONDITIONS FAVORABLE FOR A FROST OR
FREEZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 2:24 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT THU MAY 12 2016

VAZ017-032-033-043-121930-
HENRY-FLOYD-PATRICK-FRANKLIN-
224 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
PATRICK...SOUTHWESTERN FRANKLIN...SOUTHEASTERN FLOYD AND
NORTHWESTERN HENRY COUNTIES...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARITY...MOVING EAST
AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOOLWINE...
BASSETT...
ROCKY KNOB RECREATION AREA...
PHILPOTT DAM...
AND BUFFALO RIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3676 8040 3690 8029 3686 7996 3660 8008
TIME...MOT...LOC 1823Z 289DEG 5KT 3680 8024

KK
Special weather statement, May 12, 2:30 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU MAY 12 2016

NCZ001-002-018-019-VAZ015-121930-
WILKES-WATAUGA-ASHE-ALLEGHANY-GRAYSON-
230 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN
WILKES...WATAUGA...WESTERN ALLEGHANY...ASHE AND SOUTH CENTRAL
GRAYSON COUNTIES...

AT 230 PM EDT...A STRONG THUNDERSTORM WAS OVER LOVILL...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND LANSING.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3636 8179 3634 8177 3634 8173 3633 8171
      3634 8171 3635 8172 3638 8173 3639 8173
      3665 8131 3627 8093 3612 8160 3612 8171
      3611 8178 3624 8190 3626 8189 3628 8190
      3628 8191
TIME...MOT...LOC 1830Z 237DEG 20KT 3621 8174

KK
Special weather statement, May 12, 2:35 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU MAY 12 2016

VAZ020-WVZ507-121930-
BATH-EASTERN GREENBRIER-
235 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARM SPRINGS...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS...
HOT SPRINGS...
MOUNTAIN GROVE...
BURNSVILLE...
AND BACOVA JUNCTION.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7948 3814 7945 3810 7949 3809 7948
      3807 7950 3797 8002 3806 8008 3806 7996
      3810 7993 3813 7995 3815 7992 3818 7992
      3827 7980
TIME...MOT...LOC 1834Z 237DEG 20KT 3812 7975

KK
Special weather statement, May 12, 2:54 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU MAY 12 2016

VAZ018-022-023-034-122000-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-
254 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...CITY OF
SALEM...NORTHERN ROANOKE... CITY OF ROANOKE...BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS OVER CATAWBA...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BUCHANAN...
AND TROUTVILLE.

THIS INCLUDES ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3774 7969 3727 7960 3731 8026 3734 8026
      3734 8027 3745 8028
TIME...MOT...LOC 1854Z 256DEG 17KT 3741 8010

KK
Local storm report, May 12, 3:27 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             4 E GALAX CITY          36.66N 80.85W
05/12/2016  M0.50 INCH       CARROLL            VA   TRAINED SPOTTER

0244 PM     HAIL             1 ENE MABRY MILL        36.76N 80.39W
05/12/2016  M0.50 INCH       PATRICK            VA   TRAINED SPOTTER

0315 PM     HAIL             4 ESE BUFFALO RIDGE     36.73N 80.19W
05/12/2016  M0.88 INCH       PATRICK            VA   TRAINED SPOTTER

&&

16
Special weather statement, May 12, 3:40 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU MAY 12 2016

VAZ032-033-043-044-122045-
HENRY-PATRICK-PITTSYLVANIA-FRANKLIN-
340 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
PATRICK...SOUTHWESTERN PITTSYLVANIA...SOUTHEASTERN FRANKLIN...HENRY
AND CITY OF MARTINSVILLE COUNTIES...

AT 340 PM EDT...A STRONG THUNDERSTORM WAS OVER BASSETT...MOVING EAST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
SPENCER...
BASSETT...
AND CALLANDS.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3667 8025 3685 8015 3687 7957 3654 7968
      3654 7973
TIME...MOT...LOC 1940Z 278DEG 12KT 3676 8000

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:32 PM EDTSpecial Weather StatementRNKAshe58 min
May 12, 2:30 PM EDTSpecial Weather StatementRNKAshe, Watauga60 min
May 12, 4:03 PM EDTSpecial Weather StatementRNKWilkes42 min
May 12, 4:46 PM EDTSpecial Weather StatementRNKStokes, Yadkin59 min
May 12, 5:47 PM EDTSpecial Weather StatementRNKStokes58 min
May 12, 6:23 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes67 min
May 12, 7:25 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.